Wisconsin, 2021

Winter Weather in Wisconsin, December 6, 2021

December 6, 2021 · NWS MKX · 1 event in 1 county or zone

A brief burst of moderate snow showers along a cold front during the morning rush hour in Milwaukee, resulted in dozens of vehicle slide-offs and accidents mostly on I-94.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A brief burst of moderate snow showers along a cold front during the morning rush hour in Milwaukee, resulted in dozens of vehicle slide-offs and accidents mostly on I-94.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 6, 4:02 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 6, 4:02 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
402 AM CST Mon Dec 6 2021

.SHORT TERM...
(Issued 402 AM CST Mon Dec 6 2021)

Today through Tuesday:

The initial cold front, associated with 850-700mb cold air
advection, moved through around midnight and winds shifted to the
west. Gusts continue to ramp up and the highest gusts will be
associated with the passage of a mid-level trough, roughly
700-500mb, which is still working its way into southern WI. Wind
gusts up to 40 kt/46 mph are still expected based on upstream obs,
especially toward the WI/IL border, so the wind advisory appears
justified. The steep lapse rates and low clouds are in the
dendritic growth zone (DGZ), so expect scattered light snow
showers and flurries through late morning.

The next front featuring strong cold air advection from the
surface to 925mb will arrive by noon and feature a wind shift to
the northwest. Gusts will still be high, but less likely to reach
the Wind Advisory criteria of 39kt, so the expiration time of 18Z
for south central WI and 00Z for southeast WI still seems valid.
There should be some clearing skies behind this next front due to
very dry, arctic air. Temperatures have already reached their max
today and will gradually fall through the day.

Morning wind chill values will be in the teens, and they will fall
into the single digits during the afternoon. We could see some
single digit below zero wind chills this evening, but winds will
drop off by midnight with high pressure settling in the region, so
not expecting anything extreme.

Tuesday morning temperatures will be in the single digits due to
the clear skies and light wind. Temps will only rebound into the
lower 20s. A weak ripple in the 500mb flow and sloped
frontogenesis will give just enough moisture and forcing within a
deep DGZ to produce light, fluffy snow that is expected spread into
southern WI late Tuesday morning and exit east central WI Tuesday
evening. This feature has been picked up by the models for
several days now, but the amount of low level dry air, mid level
moisture, and lift continues to be in question. All of the
deterministic models produced QPF with this feature, so there is
increasing confidence of seeing accumulating snow. Right now, it
looks like it will be less than a half inch of fluff so minimal
travel impacts are expected.

Cronce

&&

.LONG TERM...
(Issued 402 AM CST Mon Dec 6 2021)

Wednesday through Sunday:

A shortwave trough will exit srn WI early on Wed with partly
cloudy skies and milder temps expected for the day. Another
shortwave trough will approach from the west on Thu and lift newd
through the wrn Great Lakes. Breezy sly winds and low to mid level
warm advection will begin Wed nt and continue into Thu AM in
response to strong low pressure tracking ewd across srn Canada.
Still some differences on when and where the ATM saturates and
pcpn occurs. Ern WI will have the higher chances for light rain
and snow. A weak cold front will pass in the afternoon followed by
weak high pressure for Thu nt.

A progressive upper trough will then move from the wrn USA into
the central portion of the country for Fri-Sat. A shortwave trough
within the larger scale upper trough will move into the Upper MS
River Valley and wrn Great Lakes for Fri-Fri nt, while another
shortwave trough tracks much farther to the south. There remains
some uncertainty with the strength of the shortwave troughs and where
cyclogeneis will occur. For a second day, it appears low pressure
will track to the south and east of the area, mainly from the
central high plains to Lake Huron for Fri-Fri nt. There will still
be enough mild air for a mixture of rain and snow or possibly all
rain in se WI. The details will change however as the week
continues. Brisk nwly winds are expected in the wake of the low
for Sat followed by either a weak sfc ridge or perhaps swly flow
and warm advection if a sfc low develops and moves across srn
Canada.

Gehring

&&

.AVIATION...
(Issued 402 AM CST Mon Dec 6 2021)

Ceilings are mainly higher than 3000 ft AGL across southern MN and
southern WI early this morning, but there are pockets of MVFR
ceilings around 2500 ft. Expect light snow/flurries through the
morning hours and then clearing skies this afternoon. Winds will
be very high this morning and then just a little lower this
afternoon, but expect them to diminish this evening as high
pressure settles into the region. A period of light, fluffy snow
with accumulation of less than an inch is looking more likely for
mid Tuesday morning through mid Tuesday evening.

Cronce

&&

.MARINE...
(Issued 402 AM CST Mon Dec 6 2021)

Westerly gales are developing early this morning over the south
half of Lake Michigan and are lagging a bit for the north half.
Expect high-end gales through midday with lower-end gales by mid
afternoon. Winds will diminish this evening as high pressure
settles into the region.

For the nearshore, wind gusts should drop off quickly this
evening. We may need a short-fuse Small Craft Advisory after the
Gale Warning expires, but we may be able to get away without it.

Cronce

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory...WIZ046-WIZ047-WIZ056-WIZ057-WIZ062-WIZ063-WIZ067-
     WIZ068-WIZ069 until noon Monday.

     Wind Advisory...WIZ051-WIZ052-WIZ058-WIZ059-WIZ060-WIZ064-WIZ065-
     WIZ066-WIZ070-WIZ071-WIZ072 until 3 PM Monday.

LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-LMZ673-
     LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878 until 6 PM Monday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Dec 6, 3:39 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
339 AM CST Mon Dec 6 2021

WIZ046-047-051-052-056>060-062>072-070945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
339 AM CST Mon Dec 6 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Strong west to northwest winds with gusts up to 40 to 45 mph are
expected today. A Wind Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A light snow accumulation of less than one inch is expected
Tuesday into Tuesday evening. A wintry mix is possible at times
Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-070945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
339 AM CST Mon Dec 6 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

West to northwest gales to 40 knots are expected today. A Gale
Warning is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Southerly winds and associated waves will approach Small Craft
Advisory levels on Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-070945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
339 AM CST Mon Dec 6 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

West gales up to 45 knots are expected this morning, with
northwest gales up to 40 kt this afternoon. A Gale Warning
is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

MRC

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Milwaukee

When
December 6, 6:45 AM CST to 9:00 AM CST
Where
Milwaukee forecast zone
Reported by
Law Enforcement
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Light snow accumulation on the highway system resulted in dozens of vehicle slide-offs and accidents.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988661.